News and Coverage

ETech 2009 Schedule

Below are the confirmed and scheduled talks at ETech 2009 (schedule subject to change).

Customize Your Own Schedule

Create your own ETech schedule using the personal scheduler function. Mark the tutorials, sessions, keynotes, and events you want to attend by clicking on the calendar icon [calendar icon] next to each listing. Then click on "personal schedule" below and get your own customized schedule generated.

Imperial Ballroom
Add Refactor Your Wetware to your personal schedule
9:00am Refactor Your Wetware Andrew Hunt (Pragmatic Programmers, LLC)
Add Socializing Stuff: A Wireless Objects Workshop to your personal schedule
1:30pm Socializing Stuff: A Wireless Objects Workshop Rob Faludi (Digi International, NYU ITP, SVA IXD)
Add Work On Stuff That Matters to your personal schedule
7:00pm Keynote
Room: Imperial Ballroom
Work On Stuff That Matters Tim O'Reilly (O'Reilly Media, Inc.)
Add Ignite ETech to your personal schedule
8:00pm Evening Event
Room: Imperial Ballroom
Ignite ETech
Crystal Room
Add Scratch: Visual Programming for Anyone to your personal schedule
9:00am Scratch: Visual Programming for Anyone Seth Raphaël (MIT Media Lab), Jay Silver (Lifelong Kindergarten at MIT's Media Lab), Alec Resnick (stimulant), Amon Millner (MIT Media Lab)
Add Maps from Scratch: Online Maps from the Ground Up to your personal schedule
1:30pm Maps from Scratch: Online Maps from the Ground Up Michal Migurski (Stamen Design), Shawn Allen (Stamen Design)
Gold Room
Add Holistic Service Prototyping: Sketching Hardware and Software to your personal schedule
9:00am Holistic Service Prototyping: Sketching Hardware and Software Matt Cottam (Tellart, Rhode Island School of Design and Umeå Institute of Design), Maia Garau (Dynamic Diagrams), Jasper Speicher (Tellart LLC), Brian Hinch (Tellart)
Add Learn to Make Cool Things With Microcontrollers to your personal schedule
1:30pm Learn to Make Cool Things With Microcontrollers Mitch Altman (Cornfield Electronics)
Empire Room
Add LilyPad Electronic Fashion to your personal schedule
9:00am LilyPad Electronic Fashion Leah Buechley (MIT Media Lab)
Add Hands-on RFID for Makers to your personal schedule
1:30pm Hands-on RFID for Makers Tom Igoe (Interactive Telecommunications Program, NYU), Brian Jepson (O'Reilly Media, Inc.)
8:00am Breakfast
Room: Market Street Foyer
12:30pm Lunch
Room: Regency Ballroom
9:00am-12:30pm (3h 30m) Computing, Geek Life
Refactor Your Wetware
Andrew Hunt (Pragmatic Programmers, LLC)
Software development happens in your head; not in an editor, IDE, or design tool. We’re well educated on how to work with software and hardware, but what about wetware—our own brains?
1:30pm-5:00pm (3h 30m) Computing, Objects, Wireless Signals
Socializing Stuff: A Wireless Objects Workshop
Rob Faludi (Digi International, NYU ITP, SVA IXD)
Objects are beginning to socialize. A new era of low-bandwidth, low-power wireless networks is enabling a revolution in device communications. In this DIY session we'll insert you into those conversations and introduce you to device communications technology that could change our homes, cars, and clothes.
7:00pm-8:00pm (1h)
Work On Stuff That Matters
Tim O'Reilly (O'Reilly Media, Inc.)
Tim O'Reilly shares his views on technology's latest trends.
8:00pm-9:00pm (1h)
Ignite ETech
If you had five minutes on stage what would you say? What if you only got 20 slides and they rotated automatically after 15 seconds? Would you pitch a project? Launch a website? We'll find out at Ignite ETech.
9:00am-12:30pm (3h 30m) Computing, Mobile and The Web, Objects
Scratch: Visual Programming for Anyone
Seth Raphaël (MIT Media Lab) et al
Scratch is a new, open source programming language that makes it easy to create your own interactive stories, animations, games, music, and art -- and share your creations on the Web. Scratch is often described as a tool to teach kids how to program. This workshop will introduce Scratch to programmers and non-programmers alike.
1:30pm-5:00pm (3h 30m) City Tech, Computing, GeoLocation, Mobile and The Web
Maps from Scratch: Online Maps from the Ground Up
Michal Migurski (Stamen Design) et al
Designers and developers are advancing the state of online mapmaking at a dizzying pace. The introduction of global slippy maps in 2005 represented a new era of interactivity and sophistication in geographic user interfaces. Are we on the cusp of another such leap? Stamen says yes, and shows what new work and new advances are being made to push the envelope still further.
9:00am-12:30pm (3h 30m) Computing, Mobile and The Web, Objects
Holistic Service Prototyping: Sketching Hardware and Software
Matt Cottam (Tellart, Rhode Island School of Design and Umeå Institute of Design) et al
The Economist has defined services as “products of economic activity that you can’t drop on your foot.” Where businesses once viewed services as a necessary but inconvenient accompaniment to their product offerings, they now increasingly look to designers to develop holistic, human-centered, and innovative service solutions that can help expand profits and cement brand loyalty.
1:30pm-5:00pm (3h 30m) Objects
Learn to Make Cool Things With Microcontrollers
Mitch Altman (Cornfield Electronics)
Even if you've never even sewn a button, you can learn to make cool things with microcontrollers. Microcontrollers can do so many things: turn off TVs in public places, trip out to your brain waves, move objects, play games -- you can make microcontrollers do it all. It's easy, it's fun, it's where it's at!
9:00am-12:30pm (3h 30m) Materials, Objects
LilyPad Electronic Fashion
Leah Buechley (MIT Media Lab)
Come build a shirt that sings when you're squeezed, a purse that sounds an alarm when someone touches it, or a jacket that shines and sparkles at your command. This workshop will guide you through the process of building an interactive garment that incorporates touch sensors, light, and sound.
1:30pm-5:00pm (3h 30m) Materials, Objects
Hands-on RFID for Makers
Tom Igoe (Interactive Telecommunications Program, NYU) et al
Ever wanted to get a real understanding of how RFID works? In this workshop, you'll learn about the different classes of RFID devices. We'll discuss what RFID can and can't do, what devices are already on the market, and what kinds of future applications are possible. $70 materials fee required.
8:00am-9:00am (1h)
Break: Breakfast
12:30pm-1:30pm (1h)
Break: Lunch
  • Sun Microsystems
  • Yahoo! Inc.
  • IEEE
  • Make magazine
  • Orange Labs